MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number BNI35DFH
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 07/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was discarded, therefore no product failure analysis can be conducted and device malfunction cannot be confirmed.  a manufacturing record evaluation was performed for the finished device 30196253l number, and no internal actions related to the complaint was found during the review.Manufacturer's reference # (b)(4).
 
Event or Problem Description
It was reported that a male patient underwent a ventricular tachycardia (vt) ablation procedure with a thermocool sf nav bi-directional catheter and a medical device entrapment occurred that led to cardiac tamponade requiring pericardiocentesis.During the procedure, the catheter got jammed in the ventricle structure.The physician unjammed the catheter by moving the sheath higher.At this time, the catheter performed a sudden motion and perforated.The transthoracic echocardiography (tee) showed blood inside the pericardium.Cardiac tamponade was confirmed, and pericardiocentesis was performed to remove an unspecified amount of blood from the pericardial space.It is believed that extended hospitalization was required as a result of the event; however, this information was not confirmed.Patient¿s outcome is unknown.The physician did not attribute the causality of the adverse event to a biosense webster, inc.Product malfunction.The catheter manipulation was not considered excessive.No damage such as wires exposed, or lifted/sharp rings were observed on the catheter.The catheter was not pre-shaped.No further information is available.The issue of steam pop was assessed as a not reportable issue.Steam pop is an expected physiological phenomenon.The issue of medical device entrapment with excessive manipulation was assessed as a reportable event.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.
 
Additional Manufacturer Narrative
On (b)(6)2020 , the biosense webster, inc.Product analysis lab received the device for evaluation and upon initial visual inspection, it was noted that there was no visual damage or anomalies observed.Investigation summary it was reported that a male patient underwent a ventricular tachycardia (vt) ablation procedure with a thermocool® sf nav bi-directional catheter and a medical device entrapment occurred that led to cardiac tamponade requiring pericardiocentesis.During the procedure, the catheter got jammed in the ventricle structure.The physician unjammed the catheter by moving the sheath higher.At this time, the catheter performed a sudden motion and perforated.The transthoracic echocardiography (tee) showed blood inside the pericardium.Cardiac tamponade was confirmed, and pericardiocentesis was performed to remove an unspecified amount of blood from the pericardial space.It is believed that extended hospitalization was required as a result of the event; however, this information was not confirmed.Patient¿s outcome is unknown.The physician did not attribute the causality of the adverse event to a biosense webster, inc.Product malfunction.The device was visually inspected, and it was found in good condition.The magnetic and temperature features were tested, and no issues were observed.In addition, the catheter was deflecting and irrigating correctly.No malfunctions were observed during the product analysis.Then, the catheter¿s outer diameter was measured, and it was found within specification.A manufacturing record evaluation was performed for the finished device 30196253l number, and no internal actions related to the complaint was found during the review.The catheter passed all specifications.The root cause of the adverse event remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacturer's reference # (b)(4).

Brand Name
THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key8919277
Report Number2029046-2019-03559
Device Sequence Number2510257
Product Code LPB
UDI-Device Identifier10846835003215
UDI-Public10846835003215
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/14/2022
Device Model NumberBNI35DFH
Device Catalogue NumberBNI35DFH
Device Lot Number30196253L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2020
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer03/18/2020
Initial Report FDA Received Date08/21/2019
Supplement Report FDA Received Date04/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;